Kentucky, 2010

Damaging Winds in Kentucky, April 7, 2010

April 7, 2010 · NWS LMK · 5 events in 5 counties and zones

A line of thunderstorms ahead of a cold front swept through Indiana and Kentucky. Multiple bowing segments within the line produced wind damage to trees and multiple structures in west central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A line of thunderstorms ahead of a cold front swept through Indiana and Kentucky. Multiple bowing segments within the line produced wind damage to trees and multiple structures in west central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 7, 5:19 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 7, 5:19 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 PM EDT WED APR 7 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TONIGHT AND THURSDAY)...

MODELS AND WATER VAPOR SHOW A DEEP PROGRESSIVE 500MB TROUGH
CURRENTLY MOVING ACROSS THE SOUTHERN PLAINS. THIS FEATURE IS
FORECAST TO STEADILY MOVE EAST WITH ITS BASE CROSSING THE
COMMONWEALTH LATE THURSDAY. LOW PRESSURE NOW OVER CENTRAL ILLINOIS
IS FORECAST TO DEEPEN SLIGHTLY AND MOVE OVER THE DETROIT AREA BY
THURSDAY MORNING. A SEASONALLY STRONG COLD FRONT WILL MOVE SOUTHEAST
OF THE OHIO RIVER DURING THE PRE-DAWN HOURS TOMORROW.

A LINE OF CONVECTION IS CURRENTLY BEGINING TO FORM JUST EAST OF A
PSEUDO-DRY LINE/COLD FRONT ACROSS CENTRAL MISSOURI. THIS LINE IS
EXPECTED TO INTENSIFY AND MOVE INTO OUR NORTHWESTERN COUNTIES AROUND
00Z THIS EVENING...THEN CROSS OVER OUR FORECAST AREA OVERNIGHT AND
THEN EXIT THE BLUEGRASS AND LAKE CUMBERLAND REGIONS THURSDAY
MORNING. ALTHOUGH THE BULK OF OUR PRECIPITATION WILL FALL
OVERNIGHT...SOME SPRINKLES OR SCATTERED LIGHT SHOWERS WILL LIKELY
MOVE INTO OUR WESTERN COUNTIES BY MID TO LATE AFTERNOON.

CURRENT CLOUD COVER AND ONLY MARGINALLY STEEP LAPSE RATES WILL LIMIT
THE INTENSITY OF THIS EXPECTED LINE OF CONVECTION AS IT APPROACHES
LATE THIS EVENING. HOWEVER...INCREASING MOISTURE AND THE RELATIVELY SLOW
MOVEMENT OF THE COLD FRONT WILL BRING SEVERAL HOURS OF MODERATE TO
BRIEFLY HEAVY RAINFALL OVERNIGHT...WITH WIDESPREAD RAINFALL AMOUNTS
OF AROUND ONE INCH EXPECTED. DESPITE THE WEAK INSTABILITY...ANY
STORMS THAT CAN MIX DOWN STRONGER WINDS ALOFT MAY PRODUCE ISOLATED
SEVERE WIND GUSTS.

SHOWERS WILL BE ENDING ACROSS OUR EASTERN COUNTIES AROUND DURING THE
MORNING HOURS. FEEL THAT ANY BRIEF SUNNY INTERVALS THAT DEVELOP
TOMORROW MORNING WILL QUICKLY BE REPLACED BY WIDESPREAD STRATO-CU AS
LOW LEVEL MOISTURE WRAPPING AROUND THE WESTERN SIDE OF THIS GREAT
LAKES STORM ENCOUNTERS STEEPENING LOW LEVEL LAPSE RATES.

INCREASING WINDS FROM THE WEST TOMORROW AFTERNOON COMBINED WITH
EXPECTED HIGHS ONLY IN THE UPPER 50S WILL MAKE IT FEEL PRETTY RAW
AND BLUSTERY.

.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...

BY THURSDAY EVENING THE UPPER LEVEL TROUGH AXIS WILL BE POSITIONED
TO THE EAST OF THE FORECAST AREA WITH HIGH PRESSURE AT THE SURFACE
RIDGING IN FROM THE SOUTHWEST. DEEP NORTHWESTERLY FLOW WILL BE
PRESENT USHERING IN MUCH COLDER AND DRIER AIR THAN WE HAVE SEEN
RECENTLY. LOWS SHOULD DROP INTO THE UPPER 30S ON FRIDAY MORNING WITH
SKIES GRADUALLY CLEARING OVERNIGHT. FRIDAY LOOKS TO BE A COOL AND
SOMEWHAT WINDY DAY. NORTHWEST WINDS WILL CONTINUE WITH HIGHS
STRUGGLING TO REACH 60 FOR A SECOND DAY IN A ROW.

BY FRIDAY NIGHT UPPER LEVEL FLOW TRANSITIONS TO MORE ZONAL WITH HIGH
PRESSURE DIRECTLY OVER THE REGION. MOSTLY CLEAR SKIES AND CALM WINDS
WILL ALLOW FOR GOOD RADIATIONAL COOLING FRIDAY NIGHT INTO SATURDAY
MORNING. WITH THIS TEMPERATURES WILL DROP TO NEAR THE DEWPOINTS IN
THE MID TO LOWER 30S. IT LOOKS LIKE SOME PATCHY FROST WILL BE A
DISTINCT POSSIBILITY ESPECIALLY OVER EAST CENTRAL KENTUCKY. THIS
COULD POTENTIALLY CAUSE SOME DAMAGE TO EARLY BLOOMING VEGETATION.

BY SATURDAY EVENING THE BUBBLE OF HIGH PRESSURE WILL MOVE EAST OF
THE AREA AND RIDGING BUILDING IN ALOFT. THIS WILL ALLOW WINDS TO
SHIFT TO A MORE SOUTHERLY DIRECTION. HIGH PRESSURE AND RIDGING ALOFT
WILL REMAIN IN CONTROL OF OUR WEATHER THROUGH THE END OF THE LONG
TERM. THIS WILL KEEP THE REGION DRY UNDER PARTLY TO MOSTLY SUNNY
SKIES THROUGH WEDNESDAY. A GRADUAL WARM-UP WILL CONTINUE THROUGH
MIDWEEK WITH HIGHS SUNDAY THROUGH WEDNESDAY RANGING FROM THE LOWER
TO MID 70S...WELL ABOVE NORMAL. LOW TEMPERATURES WILL BE IN THE
UPPER 40S TO LOWER 50S.

&&

.AVIATION (00Z TAF ISSUANCE)...

A LINE OF THUNDERSTORMS JUST WEST OF CENTRAL KENTUCKY WILL
OVERSPREAD THE REGION TONIGHT. WE HAVE THUNDERSTORMS IN BWG BY
02Z... SDF BY 01Z... AND LEX BY 03Z. THESE TIME MAY BE A LITTLE FAST
BUT NOT BY MUCH. THE STORMS ARE ALONG AND AHEAD OF AN APPROACHING
COLD FRONT. POST FRONTAL WINDS WILL SHIFT TO THE NORTHWEST WITH
GUSTS TO 20 MPH. WE ALSO EXPECT CIGS TO LOWER INTO THE MVFR CATEGORY
WITH SCATTERED SHOWERS CONTINUING INTO MID DAY THURSDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........JSD
LONG TERM.........EES
AVIATION..........JA
Hazardous weather outlook, Apr 7, 1:39 PM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 PM EDT WED APR 7 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
339 PM EDT WED APR 7 2010 /239 PM CDT WED APR 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL APPROACH THE AREA TONIGHT BRINGING A LINE OF
THUNDERSTORMS TO THE AREA MAINLY THIS EVENING BETWEEN 9 PM EDT AND
4 AM EDT. INSTABILITY WILL BE LIMITED...HOWEVER SOME OF THE
STRONGER STORMS MAY CONTAIN ISOLATED DAMAGING WIND GUSTS. ANY
THUNDERSTORMS MAY CONTAIN BRIEF HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COOL AND DRY AIRMASS WILL MOVE INTO THE REGION FRIDAY NIGHT AS
HIGH PRESSURE DOMINATES THE AREA. THE COMBINATION OF LOW DEW
POINTS...LIGHT WINDS...AND CLEAR SKIES WILL LEAD TO THE POTENTIAL
FOR A FROST BY DAWN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD

The radar

The Louisville radar (KLVX), 71 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
April 7, 8:10 PM CST to 8:15 PM CST
Where
Hancock County, Patesville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.780, -86.720

Several trees were reported down across the county. One tree fell across Hawesville-Easton road near Patesville.

Thunderstorm Wind, Ohio

When
April 7, 8:14 PM CST
Where
Ohio County, 2.15 mi NW of Fordsville
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
37.650, -86.750

A newly constructed gazebo was moved 30 feet off a concrete slab and was damaged.

Thunderstorm Wind, Butler

When
April 7, 8:40 PM CST
Where
Butler County, Morgantown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.220, -86.700

Three reports were called in of trees down blocking roadways in Butler county.

Thunderstorm Wind, Hardin

When
April 7, 10:31 PM EST
Where
Hardin County, 2.07 mi N of Franklin Xrds
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.700, -86.020

A 54 knot gust was measured at the Hardin County mesonet site 8 miles west of Elizabethtown.

Thunderstorm Wind, Spencer

When
April 7, 10:50 PM EST
Where
Spencer County, 0.54 mi W of Yoder
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.070, -85.360

A barn was severely damaged on Elk Creek Road one mile south of Highway 55.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227667, 227668, 227669, 227671, 227670.